Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 157, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 21, 2004, 11:39 PM CDT for Dakota County, Dixon County, Nebraska. It was in force for 36 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2004, 11:39 PM CDT (04:39 UTC)
- Expired
- May 22, 2004, 12:15 AM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Dakota County, NE, Dixon County, NE
The radar
The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 11:40 PM CDT | HAIL 0.88 | 7 Ene Wakefield, NE | |
| May 21, 11:40 PM CDT | HAIL 0.88 | 7 Ene Wakefield, NE | |
| May 21, 11:42 PM CDT | HAIL 1.75 | 7 Wsw Homer, NE | |
| May 21, 11:42 PM CDT | HAIL 1.75 | 7 Wsw Homer, NE | |
| May 21, 11:42 PM CDT | HAIL 1.75 | 7 Wsw Homer, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 9:55 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2589 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1462 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
276
WUUS53 KFSD 220439
SVRFSD
NEC043-051-220515-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 PM CDT FRI MAY 21 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DAKOTA COUNTY IN NORTHEAST NEBRASKA
SOUTHEAST DIXON COUNTY IN NORTHEAST NEBRASKA
* UNTIL 1215 AM CDT
* AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF
HUBBARD...OR ABOUT 19 MILES SOUTH OF PONCA...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HUBBARD AROUND 1145 PM CDT
HOMER AROUND 1150 PM CDT
AT 1137 PM CDT...WEATHER SPOTTERS REPORTED GOLF BALL SIZED HAIL IN
EMERSON.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4236 9682 4226 9680 4228 9672 4228 9635
4241 9645
$$
PSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:00 PM CDT, 8 hours 39 minutes earlier.
Area forecast discussion, May 21, 3:00 PM CDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT FRI MAY 21 2004 .DISCUSSION... FIRST SHOT OF CONVECTION GOIGN OVER SERN CRNR OF AREA AND EWD. XCPCT MORE ACTVTY TO DVLP A LTL LATR FRTHR WWD WITH ACTVTY SPRDG NEWD WITH TIME THIS EVE. WILL KEEP A PRETTY GOOD SHOT OF SHWRS AND TSTMS WITH MENTN OF SVR/HVY RAIN ESPLY SERN PART OF AREA. EXPCT ACTVTY TO KEEP UP WELL INTO THE NGT THO SVR THREAT WILL GRDLY DCRS. ACTVTY SHUD BE AT A MIN BY ERY SAT MRNG IN CONTRAST TO THIS MRNG. AS SHRTWV APPCHS SHWRS AND TSTMS SHUD INCRS SAT AFTN...THAT IS ERYR THAN TDA. SVR THREAT SAT SHUD BE MAINLY SERN CRNR OF AREA WITH NO SVR THREAT UP N...IN CONTRAST TO TNGT WHERE THERE IS SOME THREAT FROM HON YO BKX. ETA MAY BE TOO FAR S WITH FNT/SFC LO THO NGM AND GFS MAY BE A LTL TOO FAR N. IN ANY EVENT EXPCT DECENT ROUND OF WET WX LATE SAT AND SAT NGT. PCPN WILL PRBLY BE A LTL SLOWER TO MOVE OUT SUN THAN WE HAVE BEEN CARRYNG...BUT SHUD BE OUT BY LATE IN THE DAY. STILL A LOT OF QSTNS ON MON THREAT SO WILL KEEP GOING GNLY AS WE HAVE HAD IT...WITH A GNRL FCST OF CHC SHWRS TSTMS MON INTO ERY MON EVE. WE HAVE BEEN CARRYNG SVR THREAT IN HWO WITH THIS SYS THO MAY BE HARD TO RECOVER AMS ENUF TO PRODUCE SVR AFTER SUN COOLNG. EXTNDED PD NOW LOOKS MOSTLY DRY FOR TUE THRU THU...BUT WILL KEEP SOME CHC COOL AIR SHWRS NWRN PART OF AREA IN COORDINATION WITH SURROUNDING FCSTS. OTRW DRY AND RELTVLY COOL TIL ANOTHER SYS APPARNTLY COMES IN FOR FRI...DAY 7. EVEN THAT FAR AHD SEEMS GOOD ENUF CHC TO MENTN IN FCST. TEMPS NEXT CPL DAYS WILL SHOW A WARM SE TO COOLR N PATTERN. BY EXTNDED PD TEMPS SHUD BE MORE GNRLY COOL...WARMNG UP A LTL BY END OF PD. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, May 21, 11:55 AM CDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1155 AM CDT FRI MAY 21 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE AREA LATE THIS AFTERNOON AND TONIGHT OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND EXTREME NORTHEAST NEBRASKA. THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON AS A WARM FRONT MOVES SLOWLY NORTH OVER NORTHERN NEBRASKA. THESE STORMS MAY RAPIDLY BECOME SEVERE WITH VERY LARGE HAIL POSSIBLE. DAMAGING WINDS MAY ALSO DEVELOP AND ISOLATED TORNADOES ARE POSSIBLE. THE THUNDERSTORM THREAT WILL CONTINUE THROUGH MOST OF TONIGHT. FLOODING... THUNDERSTORMS EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EARLY THIS EVENING AND INCREASE DURING TONIGHT MAY CAUSE HEAVY RAIN. LOCAL FLOODING WOULD BE POSSIBLE IF REPEAT EPISODES OF HEAVY RAIN MOVE OVER AN AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONTAL BOUNDARY WILL LINGER FROM FAR SOUTHEAST SOUTH DAKOTA TO NORTHWEST IOWA THROUGH SATURDAY. SEVERE STORMS WILL STILL BE POSSIBLE SOUTH OF INTERSTATE 90 WITH HEAVY RAINS THE MAIN THREAT TO THE NORTH OF INTERSTATE 90...MAINLY SATURDAY AFTERNOON AND EVENING. ANOTHER LOW PRESSURE SYSTEM APPROACHING FROM THE WEST MAY BRING A CHANCE OF SEVERE THUNDERSTORMS OR HEAVY RAIN MONDAY AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM TODAY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
In the hours before
Local storm report, May 21, 6:39 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
639 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 5 NE GILLETT GROVE 43.07N 94.97W
05/21/2004 0.75 INCH CLAY IA PUBLIC
&&
JCLocal storm report, May 21, 8:45 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL SUTHERLAND 42.97N 95.50W
05/21/2004 0.88 INCH OBRIEN IA TRAINED SPOTTER
0818 PM HAIL 6 N ELK POINT 42.77N 96.68W
05/21/2004 0.88 INCH UNION SD TRAINED SPOTTER
0814 PM HAIL 4 NW ELK POINT 42.72N 96.74W
05/21/2004 1.00 INCH UNION SD AMATEUR RADIO
&&
BUSSLocal storm report, May 21, 9:17 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
917 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL 4 W MERRILL 42.72N 96.33W
05/21/2004 2.75 INCH PLYMOUTH IA EMERGENCY MNGR
0910 PM HAIL LE MARS 42.79N 96.17W
05/21/2004 0.75 INCH PLYMOUTH IA EMERGENCY MNGR
&&
BUSSLocal storm report, May 21, 10:21 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL 2 W GILLETT GROVE 43.02N 95.07W
05/21/2004 0.75 INCH CLAY IA TRAINED SPOTTER
0920 PM TORNADO 7 E YANKTON 42.89N 97.25W
05/21/2004 YANKTON SD EMERGENCY MNGR
0945 PM HAIL 4 SE WAKONDA 42.97N 97.05W
05/21/2004 1.00 INCH CLAY SD AMATEUR RADIO
0932 PM HAIL GAYVILLE 42.89N 97.17W
05/21/2004 1.75 INCH YANKTON SD TRAINED SPOTTER
1007 PM FLASH FLOOD LE MARS 42.79N 96.17W
05/21/2004 PLYMOUTH IA AMATEUR RADIO
WATER COVERING HIGHWAY 3 AT LE MARS.
&&
BUSSLocal storm report, May 21, 11:18 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1118 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1041 PM FLASH FLOOD GILLETT GROVE 43.02N 95.04W
05/21/2004 CLAY IA AMATEUR RADIO
4 TO 5 INCHES OF WATER COVERING THE ROADS AT GILLETT
GROVE.
1000 PM HAIL VERMILLION 42.78N 96.93W
05/21/2004 1.00 INCH CLAY SD AMATEUR RADIO
1037 PM HAIL 7 WNW BERESFORD 43.12N 96.91W
05/21/2004 1.00 INCH LINCOLN SD TRAINED SPOTTER
&&
BUSSLocal storm report, May 21, 11:31 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1124 PM HAIL 1 S WILMONT 43.75N 95.83W
05/21/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
1125 PM HAIL 1 E TEA 43.45N 96.82W
05/21/2004 1.00 INCH LINCOLN SD AMATEUR RADIO
1125 PM HAIL HARRISBURG 43.43N 96.70W
05/21/2004 1.00 INCH LINCOLN SD AMATEUR RADIO
0845 PM HAIL 6 W MERRILL 42.72N 96.37W
05/21/2004 0.75 INCH PLYMOUTH IA AMATEUR RADIO
&&
BUSSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:15 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 30 min |
| May 21, 9:59 PM CDT | Severe Thunderstorm Warning | FSD | Dakota | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.